Paracetamol has long been hailed as the cure-all for a variety of ailments, with its uses ranging from headaches to labour pain. Given its ubiquity, the medication is largely considered death-proof. Certain signs, however, could be warning your life is on the line.
The safety of paracetamol has been challenged in the past, particularly after it emerged that long-term use may have severe health consequences.
Though the incidence of side effects is rare for the drug, some signs of a reaction can occur shortly after ingestion.
Notably, if lips become swollen shortly after administration, you should seek emergency medical help.
The website Drug explains: “Get emergency medical help if you have any […] signs of an allergic reaction to paracetamol [such as] hives, difficulty breathing, swelling of your face, lips, tongue or throat.”
READ MORE: Taking paracetamol can make chronic pain worse – Dr Philippa issues warning
This swelling reaction is known as angioedema, which involves swelling underneath the skin.
“It’s usually a reaction to a trigger, such as a medicine or something you’re allergic to,” explains the NHS.
“It is not normally serious, but it can be a recurring problem for some people and can very occasionally be life-threatening if it affects breathing.”
Swift treatment will often bring the swelling under control, explains the health body.
The website Drugs, warns of other side effects that should not be ignored.
It states: “Stop using [paracetamol] and call your doctor at once if you have a serious side effect such as low fever with nausea, stomach pain, and loss of appetite, dark urine, clay-coloured stools, or jaundice (yellowing of the skin or eyes).”
Some of these reactions will occur within minutes of taking the drug, while others may arise more gradually.
One separate line of research has previously hinted that long-term use of the drug could trigger internal bleeding – but evidence of such claims remains limited.
Michael Doherty of Nottingham City Hospital published a study in 2011 that raised concerns.
The analysis followed a sample of 892 men and women who suffered knee pain.
Some were administered paracetamol, while others were given ibuprofen. A third group was given a low dose of both drugs.
The blood samples taken from participants on paracetamol presented alarming results.
Levels of haemoglobin, the protein that carries oxygen in the blood, were dropping fast. Red blood cells, on the other hand, were growing smaller and paler.
At the end of a three-month follow-up period, a fifth of participants took paracetamols.
The findings suggest participants lost significant quantities of blood internally.
While these side effects exist, there is overwhelming evidence that they remain a rarity.
The drug is relatively safe to use for aches and pains when used as directed.